Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 17, 2004, 3:30 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 3:30 PM EDT (19:30 UTC)
- Expired
- May 17, 2004, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 171931
FFWJKL
KYC133-172230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY IN KENTUCKY.
* UNTIL 630 PM EDT.
* AT 321 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN NEAR PAYNE GAP...OR ABOUT 10 MILES EAST OF WHITESBURG...MOVING
EAST AT 5 MPH.
A NEARLY STATIONARY THUNDERSTORM IS LOCATED OVER SOUTHEASTERN
LETCHER COUNTY. RADAR ESTIMATES INDICATE THAT UP TO TWO INCHES OF
RAINFALL HAS FALLEN BETWEEN 2:30 AND 3:30 PM. HEAVY RAINFALL WILL
CONTINUE TO FALL AS THIS STORM CONTINUES TO BACK BUILD OVER THE SAME
AREA. THIS STORM IS AFFECTING THE MEADOW BRANCH...FRANKS CREEK...AND
SMITH CREEK BASINS. THIS AREA IS LOCATED NEAR THE CITY OF EOLIA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
3720 8258 3713 8270 3705 8273 3701 8283
3702 8295 3699 8312
$$
RAY2 follow-up statements
000
WGUS73 KJKL 172101
FFSJKL
KYC133-172230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT MON MAY 17 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
LETCHER COUNTY
* UNTIL 630 PM EDT
WHILE THUNDERSTORM ACTIVITY HAS ENDED...RADAR ESTIMATES SHOWED THAT
UP TO THREE INCHES OF RAIN HAD FALLEN OVER THE MEADOW
BRANCH...FRANKS CREEK...AND SMITH CREEK BASINS. THIS AREA IS LOCATED
NEAR THE CITY OF EOLIA. EXCESSIVE RUNOFF FROM THIS STORM MAY STILL
BE CAUSING FLOODING PROBLEMS...ESPECIALLY NEAR CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. ANY EXCESSIVE RUNOFF COULD
ALSO TRIGGER ROCK AND MUDSLIDES.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
3720 8258 3713 8270 3705 8273 3701 8283
3702 8295 3699 8312
$$
RAY000
WGUS73 KJKL 172228
FFSJKL
KYC133-172245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
627 PM EDT MON MAY 17 2004
...THE FLASH FLOOD WARNING FOR LETCHER COUNTY WILL BE ALLOWED TO
EXPIRE...
THE HEAVY RAIN THAT THE AREA EXPERIENCED EARLIER THIS AFTERNOON
ENDED AND COUNTY DISPATCH REPORTED THAT THERE WERE NO FLOODING
PROBLEMS. THEREFORE...THE FLASH FLOOD WARNING FOR LETCHER COUNTY
WILL BE ALLOWED TO EXPIRE.
PLEASE PASS ANY FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
3720 8258 3713 8270 3705 8273 3701 8283
3702 8295 3699 8312
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 11:19 AM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 17, 11:19 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1119 AM EDT MON MAY 17 2004 .DISCUSSION... WIDELY SCATTERED RAIN SHOWERS POPPING UP ON RADAR. THESE SHOWERS OCCASIONALLY FORM INTO A LINE. CAN NOT TELL IF CURRENT LINE MOVING NORTHEAST IS REMNANT OF THIS WEEKENDS FRONTAL BOUNDARY MOVING BACK TO THE NORTHEAST AS A WARM FRONT...OR IF ACTIVITY IS DEVELOPING ALONG OUTFLOWS LEFT OVER FROM YESTERDAYS CONVECTION. TEND TO LEAN TOWARDS THE LATTER AS I CAN FIND NO HINT OF A FRONTAL BOUNDARY ON THE SFC CHART...NOR CAN I PICK OUT AN 850 MB BOUNDARY OVER OUR AREA ON THIS MORNINGS UPPER AIR CHART. BEST GUESS IS THAT THE FRONTAL BOUNDARY HAS WASHED OUT. SHORT WAVE APPROACHING FROM THE SOUTHWEST LATE THIS AFTERNOON. GFS/ETA HINT AT A WEAK JET STREAK LATER THIS AFTERNOON WITH OUR AREA IN RRQ. LOOKS LIKE BEST INSTABILITY IS EARLIER PART OF THE DAY. HOWEVER...STILL HAVE AROUND -3 LI AND 1000 CAPE ON TAP FOR THIS AFTERNOON. WITH ALL THIS IN MIND...CAN NOT RULE OUT SCATTERED CONVECTIVE ACTIVITY...ESPECIALLY WITH LEFTOVER CONVECTIVE BOUNDARIES OVER AREA. ALSO...SATELLITE SHOWS SOME CLEARING TAKING PLACE. SO ADDED SUNSHINE SHOULD HELP TO KICK THINGS OFF AS WELL. WILL MAKE SOME MINOR ADJUSTMENTS TO CLOUDS IN GRIDS FOR CLEARING AND WORD AS VARIABLE CLOUDINESS IN ZONES. WILL ALSO BUMP TEMPS UP ONE OR TWO DEGREES FOR ADDED SUNSHINE. TEMPS ARE TRENDING A DEGREE OR TWO WARMER AS WELL...ESPECIALLY WHERE THERE HAS BEEN SOME CLEARING. UPDATE WILL ENCOMPASS MENTIONED CHANGES AS WELL AS TO REMOVE MORNING FOG WORDING. UPDATED ZONES OUT SOON. && .PREV DISCUSSIONS... 303 AM EDT MON MAY 17 2004 CONCERNS FOR THIS MORNING/S FCST ONCE AGAIN FOCUS ON PCPN CHANCES. EXPECT SHRA/TSRA TO BE MORE WIDESPREAD TODAY AS SUBTLE JET STEAK RIDING NORTHEAST FROM MO INTO OH PLACES EASTERN KY UNDER FAVORABLE RIGHT ENTRANCE REGION. AT 06Z...A WEAK SFC FRONT APPEARS TO BE ACROSS NRN TN...AND AS THE FRONT MOVES NORTH...SOUTH FLOW WILL PUSH DEWPOINTS INTO MID 60S...AND EXPECT CAPES TODAY TO EXCEED 2000 J/KG. ANOTHER DAY OF PULSE SEVERE STORMS POSSIBLE WITH ISOLATED DAMAGING WINDS AND LARGE HAIL POSSIBLE. THEREFORE...INCREASED POPS ACROSS THE CWA TODAY. THESE STORMS SHOULD DIMINISH AFTER SUNSET AND WILL CONTINUE THE TREND OF LOWERING POPS AT NIGHT. UPPER RIDGE CONTINUES TO DAMPEN ON TUESDAY IN RESPONSE TO AN UPPER LEVEL SHORTWAVE CARVING OUT A TROF ACROSS THE GREAT LAKES. GFS AND ETA BOTH HINT AT EJECTING A WEAK WAVE FROM UPPER TROF CURRENTLY IN E TX INTO SRN KY TUESDAY...SO WILL CONTINUE CHANCE POPS ON TUESDAY. AS UPPER FLOW BECOMES ZONAL BY 12Z WEDNESDAY...SFC FRONT PROGGED TO DROP INTO SRN OHIO BY BOTH GFS AND ETA. THIS SHOULD KEEP MOST OF THE PCPN NORTH OF OUR CWA...BUT WITH 850MB THETA-E AXIS OOZING INTO NRN PORTION OF CWA WILL PLACE HIGHEST POPS IN NRN ZONES. GFS PROGS WAVE TO DIVE SOUTHEAST THROUGH SOUTHEAST KY DURING THE DAY WEDNESDAY RESULTING IN ANOTHER ROUND OF SCATTERED DAYTIME TSRA. DIDNT CHANGE TEMPS TOO MUCH FROM PREVIOUS FORECAST...BUT LOWERED THEM A COUPLE OF DEGREES FOR HIGHS TODAY AND INCREASED LOWS A DEGREE TO TWO TONIGHT AS DEWPOINTS SHOULD REMAIN IN THE LOW 60S. NO CHANGES WERE MADE TO THE REMAINDER OF THE FORECAST. && 1135 PM EDT SUN MAY 16 2004 CONVECTIVE ACTIVITY IS FINALLY WINDING DOWN. THOUGHT MOST OF THE CELLS WERE GOING TO DIE AT SUNSET...HOWEVER STRONG COMPLEX OF THUNDERSTORMS IN NORTHERN TN PROGRESSIVELY INVADED FROM THE SOUTH AND PERPETUALLY SPAWNED NEW DEVELOPMENT OFF OF OUTFLOW BOUNDARIES. HARLAN COUNTY WAS IMPACTED THE MOST AS STORMS APPROACHED SEVERE LIMITS ON THREE DIFFERENT OCCURRENCES. OVERALL FORECAST IS IN GOOD SHAPE. WILL WAIT UNTIL ACTIVITY IS SMALLER IN COVERAGE BEFORE THE UPDATE GOES OUT. IF NECESSARY...WELL COVER DYING SHOWERS WITH A NOWCAST. ONLY REAL CHANGE TO FORECAST IS LOWS TONIGHT. TEMPS AND DEWS ARE RUNNING A BIT WARMER THAN CURRENTLY TRENDED SO WILL ADJUST THESE IN THE GRIDS AND THE ZONES. UPDATE OUT BEFORE MIDNIGHT. && 520 PM EDT SUN MAY 16 2004 SHOWER AND THUNDERSTORM ACTIVITY APPEARS TO BE FINALLY MOVING OUT OF THE CWA. FORECAST OFFICIALLY GOES INTO EFFECT AT 6 PM. ANY ACTIVITY SHOULD BE OUT OF THE AREA BY THEN. WILL TAKE CARE OF ANY RENEGADE ACTIVITY WITH SHORT TERM FCSTS UNTIL THEN. SHOWERS AND THUNDERSTORMS HAD REDEVELOPED DURING THE EARLY MORNING HOURS ALONG THE 850 MB FRONT...WITH A LITTLE HELP FROM A RRF OF JET MAX THAT MOVED ACROSS THE OHIO VALLEY REGION EARLY THIS MORNING. THIS LED TO SOME LOCALLY HEAVY RAINS WITH A FEW ISOLATED CELLS WERE STRONG AT TIMES...FROM ALL APPEARANCES JUST BELOW SEVERE LIMITS. THIS HAS BEEN VERY TYPICAL OF THE LAST SEVERAL DAYS. SATELLITE SHOWS SOME CLEARING OVER OUR AREA AS WELL. WITH ALL THE RAIN WE HAVE HAD...AND THE FACT THAT MOST OF THE CWA IS NOW WELL BEHIND THE FRONT WITH SOME DRYER AIR MOVING IN...EXPECT FOG TO DEVELOP AND POSSIBLY BECOME MORE WIDE SPREAD. IF ENOUGH CLEARING TAKES PLACE...DENSE FOG MAY BECOME A PROBLEM. SOMETHING FOR THE EVENING SHIFT TO WATCH FOR. WITH SLIGHTLY BELOW GUIDANCE FOR MORNING LOW TEMPS WITH EXPECTED CLEARING TAKING PLACE. FRONTAL BOUNDARY TO SOUTH BASICALLY WASHES OUT TOMORROW. HOWEVER...SHORTWAVE MOVES INTO REGION TOMORROW AFTERNOON...AND SHOWER ACTIVITY COULD BE ENHANCED IF THERE IS ANYTHING LEFT OF THE FRONTAL BOUNDARY. WENT JUST BELOW...BUT CLOSE TO GUIDANCE FOR POPS...40 PERCENT. THEREAFTER...STILL SOME QUESTION AS TO HOW FAR SOUTH FRONTAL BOUNDARY DROPS TUESDAY NIGHT. RIGHT NOW IT STILL APPEARS TO BE AROUND THE OHIO RIVER. OTHERWISE...MODELS STRONGLY SUGGEST A DIURNAL TREND TO POPS AS WELL. SO TRIED TO HIT 40 POPS IN THE AFTERNOON...AND MAINLY SLIGHT TO LOW CHANCE POPS DURING THE OVERNIGHT AND MORNING TIME FRAME. FOR THE EXTENDED...OMEGA BLOCK STILL ADVERTISED TO SET UP OVER THE PACIFIC REGION...WITH TROUGH/LOW PRESSURE OVER THE SOUTHWESTERN UNITED STATES. OUR CWA STILL APPEARS JUST SOUTH OF THE MAIN STORM TRACK...OR WESTERLIES. MODELS CONTINUE TO HAVE A HARD TIME WITH THE FRONTAL BOUNDARY (ZONE) THAT DEVELOPS...AND THAT OSCILLATES NORTH AND SOUTH IN TUNE WITH SHORT WAVES MOVING THROUGH THE GREAT LAKES REGION. GFS/UKMET MOVES THIS BOUNDARY INTO OUR AREA BY FRIDAY. BUT ECMWF AND ENSEMBLES TELL A VERY DIFFERENT STORY...KEEPING BOUNDARY FURTHER NORTH. FOR NOW LEFT POPS IN A DIURNAL...CHANCE CATEGORY UNTIL MODELS CONVERGE ON A BETTER SOLUTION. ONE THING TO BE FAIRLY CONFIDENT IN IS THAT THE SUMMER TYPE PATTERN WILL CONTINUE...WITH MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS. TEMPS GRADUALLY WARM THROUGH THE PERIOD AS WELL. MODELS HINT AT THE PACIFIC OMEGA BLOCK SHIFTING WESTWARD DAY 6 OR 7. THIS MAY ALLOW UPPER PATTERN TO CHANGE ENOUGH TO ALLOW FOR A MORE FAVORABLE STORM FLOW OVER THE EASTERN UNITED STATES BY MID WEEK NEXT. STAY TUNED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
Hazardous weather outlook, May 17, 4:03 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 AM EDT MON MAY 17 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 403 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AS A WARM FRONT PUSHES NORTH OF KENTUCKY...WARM AND UNSTABLE AIR WILL INVADE EASTERN KENTUCKY. THE HEATING OF THE AFTERNOON SUN ON THIS UNSTABLE AIRMASS WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS EASTERN KENTUCKY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL...WIND GUSTS TO 50 MPH...AND ISOLATED RAINFALL TOTALS OF ONE TO TWO INCHES RESULTING IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING. HYSELL
In the hours before
Local storm report, May 17, 10:58 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1058 AM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL EVARTS 36.86N 83.20W
05/16/2004 0.88 INCH HARLAN KY LAW ENFORCEMENT
&&
BTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 23 min |
| May 16, 9:30 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 30 min |
| May 16, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 26 min |
| May 16, 10:01 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 29 min |
| May 17, 6:32 PM EDT | Flash Flood Warning | JKL | Whitley | 118 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.